Severe Neuropsychiatric Outcomes Following Discontinuation of Long-Term Glucocorticoid Therapy: A Cohort Study

Article Abstract

Background: It has been estimated that, at any point in time, about 1% of the general adult population of the United Kingdom is receiving long-term (ie, ≥ 3 months) oral glucocorticoid therapy. These patients may develop neuropsychiatric disorders when the drug is discontinued.

Method: Data were obtained for all adult patients registered from January 1, 1990, through December 31, 2008, at UK general practices that were contributors to The Health Improvement Network database. Data from 21,995 adult patients who had been exposed to long-term oral glucocorticoids and who had discontinued the drugs after an exposure ranging from 1 to 3 years were analyzed. The within-person incidence rate ratios (IRRs) for Read codes and/or prescriptions for depression, delirium/confusion, mania, panic disorders, and suicide or suicide attempt during the withdrawal period were estimated using a self-controlled case series methodology. The predictors of the outcomes were ascertained using Cox proportional hazards models.

Results: The risk of depression (IRR = 1.13; 95% CI, 1.00-1.28; P = .04) and of delirium/confusion (IRR = 2.67; 95% CI, 1.96-3.63; P < .001) was significantly higher during the discontinuation period compared to a reference period defined as ranging from 5 to 3 months before the drug cessation. Older people were at higher risk of delirium/confusion. The use of long-acting glucocorticoids was associated with a higher risk of both depression (adjusted hazard ratio [HR] = 1.92; 95% CI, 1.07-3.46) and delirium/confusion (adjusted HR = 4.96; 95% CI, 2.60-9.49) during the withdrawal period.

Conclusions: Discontinuation of long-term glucocorticoid therapy is associated with an increased risk of both depression and delirium/confusion. People treated with long-acting glucocorticoids are particularly at risk.

J Clin Psychiatry 2013;74(4):e281-e286

Submitted: July 21, 2012; accepted December 19, 2012 (doi:10.4088/JCP.12m08034).

Corresponding author: Laurence Fardet, MD, PhD, Service de Médecine Interne, Hôpital Saint-Antoine, 184 rue du Fbg Saint Antoine, 75012 Paris, France (laurence.fardet@sat.aphp.fr).

Volume: 74

Quick Links: Neurologic and Neurocognitive , Neurology

Continue Reading…

Subscribe to read the entire article

$40.00

Buy this Article as a PDF